Do antibiotics cause IBS?

antibiotics

What do you think?

A few weeks ago I got really cross about something so I did a Facebook ‘live’ when I’d calmed down, and this is what I spoke about.

There’s not a day goes by when I don’t get enquiries from people needing help with the most awful digestive and gut symptoms, including pain. What kind of life is that!  Living in pain, dreading waking up in the morning in case the stomach cramps start again, and affecting all aspects of your life. I get lots of enquiries from young women, just starting out, first boyfriend, attending University or going to work for the first time, and they have to try and cope with a debilitating digestive or gut problem. 

Today I’ve had another young woman contact me telling me about her bloating and horrific pain (her words, not mine). When I questioned her about her antibiotic history, she went on to explain that from the ages of 13 – 19 she took antibiotics for a skin issue.  Not just that, she’d also had a few other courses of antibiotics, culminating in a course a year ago for a hand injury. She had absolutely no idea that these antibiotics were contributing to her current symptoms and pain. 

Antibiotics have a cumulative effect.  Take one course and you may be ok, take two and you may just be lucky, but take three, four or more, then you are more at risk of developing a digestive or gut disorder like irritable bowel syndrome or inflammatory bowel disease, due to the effect that antibiotics have on your friendly gut bacteria.  Antibiotics are like bleach to gut flora.  They are great at killing off the bacteria causing an infection, wherever it is in/on the body – skin, throat, chest etc., but they can’t tell the difference between good bacteria and bad, so they have a pretty good go at eradicating it all.  

If you have irritable bowel syndrome, painful bloating, irregular bowel movements, perhaps inflammatory bowel disease, then think back.  Was there ever a time you had antibiotics, and I’m not just talking about in the last few months, I’m talking about way, way back, when you were a child. Were you prone to ‘glue’ ear, throat infections, as an adolescent, did you have spotty skin and you took antibiotics to clear it up, as a woman, do you suffer with recurring UTIs, and have had course after course of antibiotics?

Are you now wondering why you’ve developed digestive and gut problems?

I hope I’ve gone some way to explain what can happen to the gut when broad-spectrum antibiotics are taken.

These past three decades, we have had a situation where antibiotics have been over-prescribed and over-consumed and the chickens are now coming home to roost.  It’s not the end of the world though.  You can improve your symptoms by recolonising and replenishing your gut with live ‘friendly’ bacteria, either in the form of what are called ‘functional’ probiotic/prebiotic foods like sauerkraut or kefir, or you can take a daily live bacteria capsule like my Just For Tummies Live Bacteria. https://justfortummies.co.uk/product/live-bacteria-capsules/

Antibiotics are wonderful medicines. They’ve saved the lives of tens of millions of people since they were introduced in the 1940’s but, they need to be respected and used with caution.

Tell your family and tell your friends.  If they have antibiotics, they need probiotics afterwards to help replenish and recolonise their digestive system and gut.  You could be saving them from years of pain and suffering.

Your gut microbiome supports your digestive health, your immune health and your mental health, so if you want to have more energy and feel better, then do please consider topping up your levels of ‘friendly’ gut bacteria. Give it a try for a couple of months, and let me know how you feel.

This entry was posted in General by Linda